Wisconsin, 2010

Drought in Wisconsin, June 1 to 30, 2010

June 1 to 30, 2010 · NWS GRB · 10 events in 10 counties and zones

Severe (D2) drought that began in April continued throughout June near the Michigan border. Much above normal temperatures and below normal precipitation during the last week of May lead to expansion of severe drought (D2) and extreme drought (D3) across northeast and north-central Wisconsin.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe (D2) drought that began in April continued throughout June near the Michigan border. Much above normal temperatures and below normal precipitation during the last week of May lead to expansion of severe drought (D2) and extreme drought (D3) across northeast and north-central Wisconsin. A wet weather pattern during the month of June led to the end of extreme drought (D3) and a major decrease in the area of severe drought (D2) conditions in northeast and north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 1:42 PM CST, 10 hours 18 minutes earlier.

Area forecast discussion, May 31, 1:42 PM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT MON MAY 31 2010

.SHORT TERM...TNGT AND TUE. MAIN FCST CHALLENGES INCLUDE MIN TEMPS
TNGT AS WNDS GO LGT BUT CLDS INCREASE...AND THEN TIMING OF NXT
PCPN EVENT LATE TUE AFTERNOON.

THE 19Z MSAS SFC ANALYSIS SHOWED ONE CDFNT LOCATED FROM ERN
ONTARIO SWWD THRU CNTRL LWR MI TO NEAR STL. A LRG CLUSTER OF SHWRS
AND TSTMS HAD DEVELOPED ALONG AND JUST BEHIND THIS FIRST FRONT. A
SECOND CDFNT WAS SITUATED OVR THE NRN PLAINS WITH ONLY SCT SHWRS
ASSOCIATED WITH IT. IN BETWEEN THE FNTS...A WEAK RDG OF HI PRES
EXTENDED FROM THE CNTRL PLAINS NE INTO NW WI.

THE SFC RDG IS TO QUICKLY MOV ACROSS WI TNGT AND ALREADY BE TO OUR
EAST BY DAYBREAK. MOSTLY CLR SKIES TO START THE EVENING WL GIVE
WAY TO PARTLY CLDY SKIES FROM LATE EVENING INTO THE OVRNGT PERIOD
AS MID/UPR LVL MSTR INCREASES AHD OF THE CDFNT. LGT WNDS AND SEMI-
DRY AIRMASS SHOULD ALLOW TEMPS TO FALL TNGT ALTHO THE PROCESS WL
SLOW DOWN WITH THE APPROACH OF THE CLDS. GUID VALUES ARE REASONABLY
CLOSE...SO HAVE NOT STRAYED FAR WITH LWR 40S NORTH/LWR 50S CNTRL
AND EAST.

S-SW WNDS ARE EXPECTED TO BRING WARMER...MORE MOIST AIR BACK TO NE
WI ON TUE AS THIS NXT CDFNT/SHRTWV TROF PUSHES INTO THE UPR
MIDWEST. THIS SYSTEM IS A RELATIVELY FAST MOVER WITH A FAST ZONAL
FLOW ALOFT ACROSS THE CONUS. THE INCREASED MSTR SHOULD GET DEW PTS
BACK INTO THE 50S BY LATE TUE AFTERNOON AND WITH MAX TEMPS TOPPING
OUT IN THE UPR 70S TO LWR 80S (AWAY FROM LK MI)...CAPES WL RISE TO
1K J/KG WITH LI'S FALLING BLO ZERO. THERE IS ALSO FAVORABLE LIFT
FROM THE RIGHT ENTRANCE RGN OF THE UPR JET. EXPECT TO SEE TSTMS
DVLP AHD/ALONG THE CDFNT TUE MORNING AND MOV EAST TOWARD CNTRL WI
DURING THE AFTERNOON HRS. ANY SVR POTENTIAL APRS TO HOLD OFF TIL
TUE EVENING WHEN HIGHER SHEAR VALUES AND FORCING ARRIVE WITH THE
FNT.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. FAST ZONAL FLOW
EXPECTED WITH SOME INFLUENCES FROM JET ENERGY ROTATING AROUND THE
POLAR VORTEX OVER HUDSONS BAY. UPPER JET AND ASSOCIATED SURFACE
FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS TUESDAY EVENING. BEST
INSTABILITY LOOKS TO BE SOUTH OF THE FORECAST AREA...THOUGH THERE
ARE DECENT MID LEVEL WINDS. WET BULB ZERO HEIGHTS ARE ALOS RATHER
LOW. SO SOME STORMS COULD PRODUCE GUSTY WINDS AND HAIL. SPC HAS
THE SOUTHWEST PART OF THE FORECAST AREA IN THE DAY 2 SLIGT RISK.
LIKE YESTERDAY...THE MODELS SUGGEST THAT AN MCS WILL FORM OVER
MINNESOTA AND MOVE SOUTHEAST INTO NORTHERN ILLINOIS AND SOUTHERN
WISCONSIN WITH LESS ORGANIZED ACTIVITY IN NORTHERN WISCONSIN ALONG
THE FRONT. THE FRONT DROPS SLOWLY ACROSS THE STATE TUESDAY NIGHT
INTO NORTHERN ILLINOIS WEDNESDAY MORNING. THE MODELS HAVE BACKED
OFF ON A WAVE MOVING ALONG THE FRONT THAT WOULD BRING RAIN TO THE
AREA THURSDAY. THE MODELS NOW KEEP THE SURFACE LOW TRACKING ACROSS
CENTRAL ILLINOIS INTO CENTRAL INDIANA...WHICH IS LIKELY FAR ENOUGH
SOUTH TO KEEP THE RAIN MOSTLY SOUTH OF OUR AREA. THEREFORE MAINLY
DRY WEATHER EXPECTED THURSDAY THROUGH EARLY FRIDAY. A FRONTAL
SYSTEM APPROACHING FRIDAY AFTERNOON SHOULD PRODUCE SHOWERS AND
THUNDERSTORMS AS IT MOVES ACROSS THE AREA FRIDAY NIGHT. SATURDAY AND
SUNDAY FORECAST IS TRICKY AS THERE ARE SUBSTANTIAL DIFFERENCES IN
THE STRENGTH AND SPEED OF JET ENERGY MOVING THROUGH THE UPPER
FLOW. SO JUST WENT WITH A SMALL CHANCE OF RAIN EACH DAY. MODELS
FORECAST AN UPPER RIDGE ESTABLISHING ITSELF OVER THE WESTERN
UNITED STATES BY THE MIDDLE OF NEXT WEEK WITH A DOWNSTREAM TROUGH
OVER THE GREAT LAKES. SO COOLER THAN USUAL WEATHER EXPECTED MUCH
OF NEXT WEEK.
&&

.AVIATION...VFR CONDITIONS SHOULD DOMINATE NE WI TNGT THU AT LEAST
TUE MORNING. AN APPROACHING CDFNT WL BRING AN INCREASE IN MID/HI
CLDS LTR TNGT AND TUE MORNING. EXPECT TO SEE LWR CLDS ARRIVE LATE
IN THE DAY WITH THE LEADING EDGE OF SHWRS/TSTMS APPROACHING THE
RHI TAF SITE AFT 21Z. THERE COULD BE SOME MVFR CIGS/VSBYS WITH ANY
OF THE TSTMS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/RDM
Hazardous weather outlook, May 31, 2:22 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CDT MON MAY 31 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
322 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON OVER NORTH
CENTRAL WISCONSIN...THEN OVER THE REMAINDER OF THE FORECAST AREA
TUESDAY NIGHT AS A FRONTAL BOUNDARY SAGS SOUTHEAST ACROSS THE
AREA. THE DETAILS ON THE TIMING AND AREAL EXTENT OF THE SEVERE
WEATHER POTENTIAL REMAIN UNCERTAIN. AT THIS TIME...IT APPEARS THE
BEST THREAT FOR ANY STORMS TO APPROACH SEVERE LIMITS WOULD BE
GENERALLY SOUTHWEST OF A LINE FROM MERRILL TO OSHKOSH TUESDAY
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

THERE ARE MORE THUNDERSTORMS IN THE FORECAST WEDNESDAY NIGHT INTO
THURSDAY...AND AGAIN THIS UPCOMING WEEKEND. IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND TUESDAY...BUT
MAY BE NEEDED TUESDAY NIGHT.

LMZ521-522-541>543-012030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
322 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING...
WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN THIS UPCOMING WEEKEND.

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Oneida

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Lincoln

When
June 1, 12:00 AM CST to June 29, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
June 1, 12:00 AM CST to June 29, 6:00 AM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Menominee

When
June 1, 12:00 AM CST to June 29, 6:00 AM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
June 1, 12:00 AM CST to June 29, 6:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
June 1, 12:00 AM CST to June 29, 6:00 AM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Forest

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Vilas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238881, 238882, 238883, 238884, 238885, 238886, 238887, 238888, 238889, 238890.